In some cases, anti-anxiety medications can make anxiety symptoms worse. This is especially true for those who struggle with other mental health conditions.
For example, according to the Cummings Graduate Institute for Behavioral Health Studies, people with schizophrenia often notice increases in anxiety when they take antidepressants that are often prescribed for anxiety management (such as SSRIs and SNRIs). These medications can exacerbate symptoms of schizophrenia, which in turn makes anxiety worse.
Anxiety Medication Withdrawal
Some people may also struggle with physical dependence and withdrawal symptoms when they rely too heavily on anti-anxiety medications. This is a relatively common side effect that can lead to worsened anxiety when one stops taking a certain drug or goes too long without taking it.
In addition to increases in anxiety, the following are some other common withdrawal symptoms associated with anti-anxiety medications:
- Abdominal pain
- Mood swings
- Panic attacks
- Racing heart rate
- Profuse sweating
Most of these symptoms are associated with benzodiazepines. SSRIs and SNRIs are less likely to cause withdrawal symptoms, but they can occur if the medication is discontinued too quickly. Examples of withdrawal symptoms include worsened anxiety, depression, fatigue, mood swings, insomnia, and flu-like symptoms.